Medication can Cause Large Gums
Thursday August 6, 1998
Dear Doctor: I am a 62-year-old with a history of high blood pressure. I have been on a few different medications since my last dosage change, my gums seem to be very swollen and bleed a lot. Could this be a coincidence or are the pills the cause? - George in Walkerville
This is no coincidence. Several increasingly popular blood pressure medications are causing the swelling of gums in certain individuals, and this can lead to serious gum disease if left untreated.
About one-quarter of those taking calcium channel blockers (drugs to treat angina and high blood pressure) experience large gums. In situations such as this it is much easier for bacteria to attach themselves and build up on teeth. If not treated, these bacteria may migrate to the bone support of the teeth and it can eventually result in tooth loss.
Two very popular examples of the culprit drugs are Cardizem and Procardia, which are taken by millions of people. Another commonly prescribed drug, not for heart but for seizure patients, is Dilantin and it can cause considerable gum problems, as can certain cyclosporin antibiotics that help prevent rejection of organ transplants.
When the gingiva become enlarged, it makes it much more difficult to properly brush and floss due to pocket formation.
If these swellings are caught early enough they are treatable by thorough cleaning and a prescribed hygiene program. Also, if you are experiencing these problems you may want to consult your physician to see if dosages can be adjusted or if medications can be changed.
In the most severe cases, your dentist may refer you to a specialist for surgical removal of the excess tissue. If you have any questions, ask your dentist and/or physician about possible options or solutions.
This column is reprinted with the permission of the author and The Windsor Star. "Ask the Dentist" is written by Windsor dentist (and ECDS member), Dr. David Mady Jr.. The column appears the first Thursday of each month in the Windsor Star. Readers with questions can write to "Ask The Dentist", c/o The Windsor Star, 167 Ferry St., Windsor Ontario, N9A 4M5